Main Article Content
Background: HMG-CoA inhibitors, more commonly known as statins, are lipid-lowering agents that have benefits in cardiovascular therapy. Statins are associated with two significant side effects that are asymptomatic elevations of liver enzymes and myopathy. Myopathy is the most likely to occur when statins are prescribed with other drugs. Objectives: To evaluate the effect of drug interactions between statins and concomitant drugs in outpatient cardiovascular patients. Methods: This study conducted in a prospective cohort. Drug interactions was checked by using lexicomp drug interactions software and patient’s complaints were taken through interviews. Results: There were 69 patients included in this study as sample. A total of 16 patients received atorvastatin, and 53 patients received simvastatin. More than half of sample (59%) showed statin-drug interactions. The most drug interactions were severe (41%), followed by moderate (22%) and mild (10%). The most interacting drugs were amlodipine and diltiazem. Based on the results of interview, there were no complaint of myopathy felt by patient. Conclusion: The effects of drug interactions still need to be considered even though the patients did not complain myopathy. Several factors can determine the impact of drug interactions that is not experienced by the patients.
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.
- Baxter, K., & Stockley, I. H. (2019). Stockley’s drug interactions: A source book of interactions, their mechanisms, clinical importance and management 12th ed. London: Pharmaceutical Press.
- Bojuwoye, A. O., Suleman, F., & Perumal-Pillay, V. A. (2022). Polypharmacy and the occurrence of potential drug-drug interactions among geriatric patients at the outpatient pharmacy department of a regional hospital in Durban, South Africa. Journal of pharmaceutical policy and practice, 15(1), 1. https://doi.org/10.1186/s40545-021-00401-z
- Dybro, A. M., Damkier, P., Rasmussen, T. B., & Hellfritzsch, M. (2016). Statin-associated rhabdomyolysis triggered by drug-drug interaction with itraconazole. BMJ case reports, 2016, bcr2016216457. https://doi.org/10.1136/bcr-2016-216457
- Hirota T, Ieiri I (2015) Drug–drug interactions that interfere with statin metabolism. Expert Opin Drug Metab Toxicol, 11(9): 1435‐1447.
- Khandeparkar A, & Rataboli P V (2017) A study of harmful drug-drug interactions due to polypharmacy in hospitalized patients in Goa Medical College. Perspectives in clinical research, 8(4): 180–186. https://doi.org/10.4103/picr.PICR_132_16.
- Mitchell, B. (2015). The Statin Trilogy (III): Welcome to the United ‘Statins’ of America. In: , et al. A Case Approach to Perioperative Drug-Drug Interactions. Springer, New York, NY. https://doi.org/10.1007/978-1-4614-7495-1_139
- Mueller, A. M., Liakoni, E., Schneider, C., Burkard, T., Jick, S. S., Krähenbühl, S., Meier, C. R., & Spoendlin, J. (2021). The Risk of Muscular Events Among New Users of Hydrophilic and Lipophilic Statins: an Observational Cohort Study. Journal of general internal medicine, 36(9), 2639–2647. https://doi.org/10.1007/s11606-021-06651-6
- National Cholesterol Education Program (US). Expert Panel on Detection, & Treatment of High Blood Cholesterol in Adults. (2002). Third report of the National Cholesterol Education Program (NCEP) Expert Panel on detection, evaluation, and treatment of high blood cholesterol in adults (Adult Treatment Panel III) (No. 2). The Program.
- Neuvonen PJ, Niemi M, & Backman JT (2006) Drug interactions with lipid-lowering drugs: mechanisms and clinical relevance. Clinical pharmacology and therapeutics, 80(6): 565–581. https://doi.org/10.1016/j.clpt.2006.09.003.
- Siriangkhawut M, Tansakul P, & Uchaipichat V (2017) Prevalence of potential drug interactions in Thai patients receiving simvastatin: The causality assessment of musculoskeletal adverse events induced by statin interaction. Saudi pharmaceutical journal : SPJ : the official publication of the Saudi Pharmaceutical Society, 25(6): 823–829. https://doi.org/10.1016/j.jsps.2016.12.006.
- Tomaszewski M, Stępień KM, Tomaszewska J, & Czuczwar SJ (2011) Statin-induced myopathies. Pharmacological reports : PR, 63(4): 859–866. https://doi.org/10.1016/s1734-1140(11)70601-6.
- Tsui, L., Ye, P., Xu, S., Lin, Y., Chen, B., Chen, S. P., & Cheng, R. Y. (2022). Adverse drug reactions of statin therapy in China from 1989 to 2019: a national database analysis. European journal of hospital pharmacy : science and practice, ejhpharm-2022-003333. Advance online publication. https://doi.org/10.1136/ejhpharm-2022-003333
- Ward NC, Watts GF, & Eckel RH (2019) Statin Toxicity. Circulation research, 124(2): 328–350. https://doi.org/10.1161/CIRCRESAHA.118.312782.
- Xiao, M., Zhang, L., Zhong, Y., & Xiao, G. (2020). Sudden rhabdomyolysis in an elderly patient after single atorvastatin dose: The need for early and frequent creatine kinase monitoring in high-risk patients. SAGE Open Medical Case Reports. https://doi.org/10.1177/2050313X20919623.
- Yan MM, Wu SS, Ying YQ, Lu N, & Zhong MK (2018) Safety assessment of concurrent statin treatment and evaluation of drug interactions in China. SAGE Open Medicine. https://doi.org/10.1177/2050312118798278.